Tennessee, 2018Damaging Winds in Tennessee, June 21, 2018
June 21, 2018 · NWS MEG · 11 events in 7 counties and zones
A strong upper level disturbance generated scattered severe thunderstorms across portions of western Tennessee during the afternoon and evening hours of June 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $91,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance generated scattered severe thunderstorms across portions of western Tennessee during the afternoon and evening hours of June 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 21, 1:10 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 21, 1:10 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
210 PM CDT Thu Jun 21 2018
.DISCUSSION...
The Midsouth was becoming increasingly unstable ahead of an
approaching cold front extending from southeast Missouri into
central Arkansas. Radar showing spotty convection forming along
and ahead of the boundary with one lone severe storm. In the wake
of the overnight precipitation skies were currently a mix of cu
and sun over the area with temperatures in 80s. Dewpoints were in
the low 70's and winds were breezy from the west southwest. SPC
meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg
with effective bulk shear of 35 kts.
For this afternoon through tonight...CAMs are agreement that
current storms will intensify and congeal into a broken line over
the remaining afternoon hours and into the evening as the front
tracks through the region. A few storms likely to produce damaging
winds and large hail. A SVR watch has been issued through 9pm for
most of the CWA. Activity should scour out the atmosphere across
the northern and western counties by late this evening...leaving
higher pops to remain across North Mississippi after midnight.
Overnight lows will drop to around 70F with some patchy fog
forming. General rainfall totals will range between a half to
potentially two inches.
Friday through Sunday...models are in very good agreement that the
current upper level low in northern Missouri with drop into the
St. Louis area tonight...then slowly track towards the Eastern
Great Lakes through Saturday becoming an open wave. This will
leave a west northwest upper flow over the Midsouth of 30-50kts
with embedded shortwaves likely to trigger new storms. The first
of these disturbances will arrive tomorrow night and a second late
Saturday into early Sunday. So rain chances will continue to be
stout this weekend shifting from the southern counties to the
northern counties as the aforementioned upper low pulls northeast.
A few strong to severe storms will also suffice in this better
sheared environment. Temperatures from precipitation and lingering
cloud cover will be seasonal with highs ranging from the mid 80s
to near 90...with lows in the upper 60s and low 70s.
Monday through next Thursday...expected daily rain chances to
slowly dwindle this period as long range model solutions show
upper heights building. 90F+ temperatures will return along with
triple digit heat indices. Heat advisories may be required for
portions of the area.
JAB
&&
.AVIATION.../18z TAFs/
VFR cigs have returned to all terminals as of late morning as the
low stratus has mixed out. The atmosphere continues to quickly
destabilize as heating combines with a moist airmass and
approaching upper low/mid level height falls. As a result,
convection is developing across north central Arkansas early this
afternoon. Storms should increase in coverage and intensity and
impact the terminals from northwest to southeast through the
afternoon and evening. Added tempos for thunder to cover this
threat. A few severe storms may occur this afternoon as well with
strong wind gusts and hail possible. Gusty southwest winds will
continue across the region this afternoon.
Convection will end later this evening with lingering mid level
cloud cover. Still expecting VFR conditions at all sites except
KTUP, where some IFR cigs should develop after 09z. Decks will
gradually lift back to MVFR Saturday morning at KTUP and remain
VFR elsewhere. Winds should weaken overnight but increase again to
around 10 kts from the west on Saturday.
JLH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 21, 1:08 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
208 PM CDT Thu Jun 21 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
208 PM CDT Thu Jun 21 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few strong to severe storms will be possible again Friday
into Sunday with passing disturbances. Damaging winds...large hail
and heavy rainfall will be the primary threats.
Triple digit heat indices are anticipated to return to the
Midsouth next week. Heat advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be possible this afternoon and evening
and again throughout the weekend.
JAB
In the hours before
Local storm report, Jun 21, 1:23 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
223 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL WALDENBURG 35.56N 90.93W
06/21/2018 E1.50 INCH POINSETT AR LAW ENFORCEMENT
PING PONG SIZED HAIL REPORTED BY LAW ENFORCEMENT IN
WALDENBURG ARKANSAS.
&&
HGWLocal storm report, Jun 21, 1:42 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND GST WALNUT RIDGE 36.07N 90.96W
06/21/2018 M51 MPH LAWRENCE AR AWOS
THERE WAS A 51 MPH PEAK WIND GUST REPORTED BY THE AWOS IN
WALNUT RIDGE.
&&
HGWLocal storm report, Jun 21, 2:13 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 SSW CASH 35.77N 90.95W
06/21/2018 E1.00 INCH CRAIGHEAD AR PUBLIC
QUARTER SIZED HAIL WAS REPORTED BETWEEN CASH AND PITTS
OFF OF HIGHWAY 18.
&&
HGWThunderstorm Wind, Shelby
- When
- June 21, 3:27 PM CST to 3:32 PM CST
- Where
- Shelby County, 0.49 mi ESE of St Paul to 0.79 mi SW of West Union
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.367, -89.992
Trees down at Herring Hill Road and St. Paul Road.
Thunderstorm Wind, Shelby
- When
- June 21, 3:30 PM CST to 3:35 PM CST
- Where
- Shelby County, 0.73 mi ENE of Sloanville to 1.39 mi E of Sloanville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.355, -89.958
Trees down at the intersection of Shelby Road and Shakerag Road.
Thunderstorm Wind, Shelby
- When
- June 21, 3:43 PM CST to 3:48 PM CST
- Where
- Shelby County, 1.58 mi E of Kerrville to 1.9 mi E of Kerrville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.379, -89.842
Trees down at the intersection of Mudville and Edmond Orgill Roads.
Thunderstorm Wind, Shelby
- When
- June 21, 3:43 PM CST to 3:50 PM CST
- Where
- Shelby County, 2.14 mi NW of Arlington to 1.75 mi NNW of Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.322, -89.707
Trees down at Pleasant Ridge and Osborntown Roads.
Thunderstorm Wind, Lauderdale
- When
- June 21, 3:45 PM CST to 3:50 PM CST
- Where
- Lauderdale County, 0.92 mi NW of Ripley to 1.16 mi ENE of Ripley
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 35.739, -89.562
Thunderstorm Wind, Crockett
- When
- June 21, 4:23 PM CST to 4:30 PM CST
- Where
- Crockett County, 1.11 mi WSW of Bells to 0.77 mi S of Bells
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.715, -89.099
Power-lines and trees down near Bells and Cypress communities. A shed was also destroyed.
Thunderstorm Wind, Madison
- When
- June 21, 4:47 PM CST to 5:52 PM CST
- Where
- Madison County, 3.36 mi NE of Oakfield to 3.36 mi WSW of Spring Creek
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 35.748, -88.751
Large trees down blocking roadway on Christmasville Road just north of Key Senter Road.
Thunderstorm Wind, Madison
- When
- June 21, 4:53 PM CST to 4:58 PM CST
- Where
- Madison County, 3.43 mi ENE of Lawrence to 3.63 mi ENE of Lawrence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 35.676, -88.748
Tree on a car on Highway 70 east at Highway 412.
Thunderstorm Wind, McNairy
- When
- June 21, 5:45 PM CST to 5:50 PM CST
- Where
- McNairy County, 0.21 mi SSW of Chewalla to 1.43 mi SE of Chewalla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.017, -88.651
Multiple trees down in town.
Thunderstorm Wind, Decatur
- When
- June 21, 5:48 PM CST to 5:55 PM CST
- Where
- Decatur County, 0.41 mi WSW of Parsons to 1.04 mi E of Parsons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.647, -88.136
Tree down across Georgia Avenue and 7th Street.
Thunderstorm Wind, Hardin
- When
- June 21, 6:15 PM CST to 6:20 PM CST
- Where
- Hardin County, 1.07 mi NE of Olivet to 1.37 mi WNW of Old Town
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.230, -88.185
Large tree down on 1400 Old Town Loop Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
- Hail and Damaging Winds in Montana, June 21, 20181.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767554, 767555, 767556, 767557, 767563, 767558, 767559, 767560, 767561, 767562, 767566.